Alert archive / Kansas / Wind Advisories in 2008

Wind Advisory 37, NWS Wichita, KS

October 12, 200810 counties in Kansas

NWS Wichita, KS issued this wind advisory at Oct 12, 2008, 3:40 AM CDT for 10 counties in Kansas. It took effect at Oct 12, 2008, 5:14 AM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Oct 12, 2008, 3:40 AM CDT (08:40 UTC)
In effect from
Oct 12, 2008, 5:14 AM CDT
Expired
Oct 12, 2008, 2:58 PM CDT
In force
10 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Harvey County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS

The radar

The Wichita radar (KICT), 106 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.7 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2008-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2008-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
960 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KICT 120840
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
340 AM CDT SUN OCT 12 2008

KSZ032-033-047>052-067-068-122200-
/O.NEW.KICT.WI.Y.0037.081012T1400Z-081012T2200Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
RENO-HARVEY-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...HUTCHINSON...
NEWTON
340 AM CDT SUN OCT 12 2008

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 5 PM CDT
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 5 PM CDT
THIS AFTERNOON. 

STRONG SOUTHERLY WINDS WILL AFFECT MAINLY CENTRAL KANSAS THIS
MORNING INTO THE AFTERNOON HOURS. THE STRONGEST WINDS WILL OCCUR
THIS MORNING THROUGH EARLY TO MID AFTERNOON. SUSTAINED WINDS OF
30 MPH WITH GUSTS OVER 40 MPH WILL BE POSSIBLE.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

KLEINSASSER
3 follow-up statements
000 
WWUS73 KICT 121014
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
514 AM CDT SUN OCT 12 2008

KSZ032-033-047>052-067-068-122200-
/O.EXT.KICT.WI.Y.0037.081012T1014Z-081012T2200Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
RENO-HARVEY-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...HUTCHINSON...
NEWTON
514 AM CDT SUN OCT 12 2008

...WIND ADVISORY IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON...

THE WIND ADVISORY IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON.

STRONG SOUTHERLY WINDS WILL AFFECT MAINLY CENTRAL KANSAS THIS
MORNING INTO THE AFTERNOON HOURS. THE STRONGEST WINDS WILL LIKELY
OCCUR THIS MORNING THROUGH EARLY TO MID AFTERNOON. SUSTAINED WINDS
OF 30 MPH WITH GUSTS OVER 40 MPH WILL BE POSSIBLE.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

ADK
000 
WWUS73 KICT 121638
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
1138 AM CDT SUN OCT 12 2008

KSZ032-033-047>052-067-068-122200-
/O.CON.KICT.WI.Y.0037.000000T0000Z-081012T2200Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
RENO-HARVEY-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...HUTCHINSON...
NEWTON
1138 AM CDT SUN OCT 12 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CDT THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON. 

STRONG SOUTHERLY WINDS WILL CONTINUE TO AFFECT MAINLY CENTRAL
KANSAS EARLY THIS AFTERNOON. SUSTAINED WINDS OF 25 TO 35 MPH WITH
GUSTS OVER 40 MPH WILL BE POSSIBLE.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$
COX
000 
WWUS73 KICT 121958
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
258 PM CDT SUN OCT 12 2008


KSZ032-033-047>052-067-068-122100-
/O.CAN.KICT.WI.Y.0037.000000T0000Z-081012T2200Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
RENO-HARVEY-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...HUTCHINSON...
NEWTON
258 PM CDT SUN OCT 12 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND
ADVISORY. 

THE SOUTH WIND AT 20 TO 30 MPH WILL GRADUALLY DECREASE TO SPEEDS
OF 15 TO 20 MPH AFTER SUNSET.

$$
COX

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Oct 12, 3:31 AM CDT, 9 minutes earlier.

Area forecast discussion, Oct 12, 3:31 AM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
331 AM CDT SUN OCT 12 2008

.DISCUSSION...
FORECAST HIGHLIGHTS CONTINUE TO FOCUS AROUND HEAVY RAINFALL AND
POTENTIAL FLOODING ISSUES MONDAY-TUESDAY NIGHT.

SYNOPSIS:
BROAD LONGWAVE TROUGH CONTINUES TO SPIN ACROSS THE WESTERN CONUS. A
STRONG SHORTWAVE TROUGH IS CURRENTLY EJECTING NORTHEAST ALONG THE
EASTERN SIDE OF THE TROUGH ACROSS THE CENTRAL/NORTHERN ROCKIES.
MEANWHILE HURRICANE NORBERT REMNANTS ARE STREAMING NORTHEAST ACROSS
NORTHWEST/NORTHERN MEXICO AND NEW MEXICO/WEST TEXAS. AT THE
SURFACE...A STRONG STATIONARY FRONT EXTENDS SOUTHWEST TO NORTHEAST
FROM NORTHEAST COLORADO INTO EASTERN SOUTH DAKOTA.

TODAY-TONIGHT:
STRONG LOW-LEVEL PRESSURE FALLS CURRENTLY UNDERWAY ACROSS THE HIGH
PLAINS IN RESPONSE TO STRONG SHORTWAVE ENERGY EJECTING NORTHEAST
ACROSS THE ROCKIES WILL RESULT IN STRONG SOUTHERLY WINDS THIS
MORNING THROUGH EARLY/MID AFTERNOON ACROSS MAINLY CENTRAL KS.
DECIDED TO ISSUE A WIND ADVISORY THROUGH 5PM...ALTHOUGH ENVISION THE
ADVISORY MAY BE CANCELLED BEFORE THEN. MEANWHILE...PLUME OF RICH
LOW/MID-LEVEL SUBTROPICAL MOISTURE CONTINUING TO STREAM NORTHEAST
WILL KEEP NUMEROUS SHOWERS/EMBEDDED THUNDERSTORMS MAINLY WEST OF A
SALINA-HUTCHINSON LINE. BY SUNRISE...ALL MODELS ARE IN GOOD
AGREEMENT PROGRESSING THE COLD FRONT TO ROUGHLY A SALINA-HUTCHINSON
LINE...WITH MUCH COOLER TEMPERATURES BEHIND IT.

MONDAY-WEDNESDAY:
ALL MODELS ARE FINALLY COMING AROUND TO A SIMILAR SOLUTION REGARDING
THE MID/UPPER LEVELS...WITH NORTHERN STREAM ENERGY PROGRESSING
RAPIDLY EAST ACROSS THE NORTHERN PLAINS...AND SOUTHERN STREAM ENERGY
LAGGING BACK OVER THE CENTRAL/SOUTHERN ROCKIES INTO TUESDAY/TUESDAY
NIGHT. THIS WILL ALLOW FOR THE COLD FRONT TO STALL ACROSS THE
AREA...RESULTING IN PRECIPITATION BEING SLOWER TO MOVE IN FROM THE
WEST...AND SLOWER TO DEPART TO THE EAST. INGREDIENTS FOR A PROLONGED
PERIOD OF MODERATE/HEAVY RAINFALL ARE COMING INTO PLAY INCLUDING
RICH SUBTROPICAL MOISTURE OWING PARTIALLY TO NORBERT REMNANTS...POOR
LAPSE RATES ENHANCING PRECIPITATION EFFICIENCY...AREA UNDER RIGHT
ENTRANCE REGION OF STRONG UPPER JET...AND STRONG LOW/MID-LEVEL
FRONTAL FORCING. THAT SAID...CONFIDENCE IS INCREASING THAT A SWATH
OF EXCESSIVE RAINFALL (3-4+ INCHES...LOCALLY HIGHER AMOUNTS) WILL
OCCUR. HOWEVER...THERE STILL REMAINS UNCERTAINTY ON WHERE THIS
HEAVIEST AXIS OF PRECIPITATION WILL OCCUR. GFS...NAM AND ECMWF
INDICATE A SWATH OF 4-6 INCHES...BUT IN DIFFERING LOCATIONS. THE NAM
AND GFS INDICATE THE RAINFALL AXIS GENERALLY ALONG AND NORTHWEST OF
THE TURNPIKE...WHILE THE ECMWF...UKMET AND CANADIAN SOLUTIONS
INDICATE THE RAINFALL AXIS FARTHER WEST ACROSS WESTERN/NORTHERN
KANSAS. FOR NOW SIDED WITH THE GFS AND NAM...AS THE HEAVIEST
RAINFALL AXIS SEEMED TO JIVE BETTER WITH ANTICIPATED FRONTAL
POSITION. HOWEVER...DO NOT WANT TO COMPLETELY DISCOUNT THE
ECMWF/UKMET/CANADIAN. DUE TO THIS UNCERTAINTY...DECIDED AGAINST A
FLOOD WATCH ISSUANCE FOR NOW...ALTHOUGH WE ENVISION LATER SHIFTS MAY
NEED TO EVENTUALLY HOIST ONE ONCE MODEL SOLUTIONS COME INTO BETTER
AGREEMENT.

SOILS ARE STILL FAIRLY SATURATED FROM HEAVY RAINS OVER THE PAST
MONTH...SO PLEASE STAY FOR LATER FORECASTS REGARDING THIS DEVELOPING
HEAVY RAINFALL/POTENTIAL FLOODING SITUATION.

TEMPERATURES MONDAY-TUESDAY WILL COOL DRASTICALLY BEHIND THE COLD
FRONT...WITH TEMPERATURES MODERATING MID-LATE WEEK.

KLEINSASSER

&&

.AVIATION...06Z TAFS...KRSL/KSLN/KHUT/KICT/KCNU
MAIN AVIATION CONCERN WILL BE GUSTY SE WINDS AND PRECIP OVER
CENTRAL KS.

INTENSE UPPER LOW CONTINUES TO SPIN OVER THE SOUTHWEST CONUS WITH
LOW PRESSURE STRENGTHENING OVER THE FOUR CORNERS REGION. THIS HAS
RESULTED IN IMPRESSIVE LOW LEVEL MOISTURE TRANSPORT AND UPSLOPE OVER
WESTERN KS/OK PANHANDLE. LITTLE WILL CHANGE OVERNIGHT AS THE UPPER
LOW TAKES ITS TIME TRACKING EAST. THIS WILL RESULT IN THE BETTER
PRECIP CHANCES STAYING WEST OF THE FORECAST AREA. IN ADDITION ANY
IFR CIGS WILL REMAIN WEST OF KRSL. SOUTHEAST WINDS WILL INCREASE SUN
AFTERNOON WITH SOME GUSTS TO AROUND 35 MPH OVER CENTRAL AND SOUTH
CENTRAL KS.

LAWSON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    81  65  68  50 /  20  40  80  80
HUTCHINSON      80  61  63  47 /  30  70 100  90
NEWTON          81  65  67  49 /  20  50  90  80
ELDORADO        81  64  73  51 /  10  20  60  70
WINFIELD-KWLD   81  65  76  53 /  10  10  50  60
RUSSELL         74  48  54  44 /  60  90 100  70
GREAT BEND      74  48  54  44 /  60  90 100  80
SALINA          79  56  59  46 /  30  80 100  90
MCPHERSON       80  61  62  47 /  30  70 100  90
COFFEYVILLE     81  63  77  59 /  10  10  20  30
CHANUTE         81  63  77  56 /  10  10  20  30
IOLA            81  63  77  56 /  10  10  20  30
PARSONS-KPPF    81  63  77  58 /  10  10  20  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 9 AM THIS MORNING TO 5 PM CDT THIS AFTERNOON
FOR KSZ032-033-047>052-067-068.

&&
Hazardous weather outlook, Oct 11, 3:33 PM CDT, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
333 PM CDT SAT OCT 11 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-122045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
333 PM CDT SAT OCT 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND EMBEDDED THUNDERSTORMS WILL BE POSSIBLE
TONIGHT GENERALLY WEST OF INTERSTATE 135. STRONG OR SEVERE STORMS ARE
NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE POTENTIAL FOR A RELATIVELY PROLONGED PERIOD OF MODERATE TO
HEAVY RAINFALL...EMBEDDED THUNDERSTORMS AND ASSOCIATED FLOODING
CONCERNS CONTINUES TO BE A POSSIBILITY MONDAY THROUGH TUESDAY FOR
AREAS GENERALLY WEST OF THE FLINT HILLS. THE CULPRITS WILL BE A
STRONG UPPER LEVEL DISTURBANCE AND ASSOCIATED SLOW MOVING COLD
FRONT INTERACTING WITH REMNANTS OF HURRICANE NORBERT. THE
POTENTIAL EXISTS FOR WIDESPREAD 1 TO 2 INCH AMOUNTS...WITH
LOCALLY HIGHER AMOUNTS EXCEEDING 3 TO 4 INCHES POSSIBLE. RAINFALL
AMOUNTS LIKE THIS COULD CAUSE SOME FLOODING CONCERNS. PLEASE STAY
TUNED FOR LATER FORECASTS...AS THERE STILL REMAINS QUITE A BIT OF
UNCERTAINTY REGARDING THE EXPECTED LOCATION OF THE HEAVIEST
RAINFALL AXIS...ALONG WITH THE MAXIMUM AMOUNT OF RAINFALL
EXPECTED. HOWEVER...THESE THINGS SHOULD BECOME MORE CLEAR OVER
THE NEXT DAY OR SO.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

SCHRECK/ADK

Nearby

Wind Advisories in Kansas, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.